Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Cheyenne, WY

April 18, 20238 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Apr 18, 2023, 3:24 AM MDT for 8 counties in Nebraska. It took effect at Apr 18, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 3:24 AM MDT (09:24 UTC)
In effect from
Apr 18, 2023, 11:00 AM MDT
Expired
Apr 18, 2023, 7:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3831 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS85 KCYS 180924
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
324 AM MDT Tue Apr 18 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY FOR MUCH OF THE
WESTERN NEBRASKA PANHANDLE... 

NEZ436-437-190000-
/O.UPG.KCYS.FW.A.0003.230418T1800Z-230419T0100Z/
/O.NEW.KCYS.FW.W.0003.230418T1700Z-230419T0100Z/
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
324 AM MDT Tue Apr 18 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 435, 436 AND 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* WIND...Southwest 15 to 30 MPH with gusts to 40 MPH.

* HUMIDITY...10 to 15 percent. 

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ435-190000-
/O.NEW.KCYS.FW.W.0003.230418T1700Z-230419T0100Z/
Box Butte/South Sioux/Niobrara River-
324 AM MDT Tue Apr 18 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 435, 436 AND 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MDT
this evening. 

* WIND...Southwest 15 to 30 MPH with gusts to 40 MPH.

* HUMIDITY...10 to 15 percent. 

* HAINES...5 to 6.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CLH
1 follow-up statement
465 
WWUS85 KCYS 190036
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
636 PM MDT Tue Apr 18 2023

...RED FLAG WARNING EXPIRES AT 7 PM THIS EVENING...

NEZ435>437-190145-
/O.EXP.KCYS.FW.W.0003.000000T0000Z-230419T0100Z/
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
636 PM MDT Tue Apr 18 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 435, 436, AND 
437...

Humidity is increasing this evening with most locations well above
critical levels. Expect evening humidity to continue rising this
evening...allowing the Red Flag Warning to expire on time at 7 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 17, 10:48 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, Apr 17, 10:48 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1048 PM MDT Mon Apr 17 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 315 PM MDT Mon Apr 17 2023

It was a pleasantly mild afternoon with temperatures in the 60s and
70s courtesy of a ridge of high pressure aloft over the CWA. Skies
were partly cloudy with a scattering of fair weather cumulus and
cirrus clouds. Southwesterly flow aloft was increasing to the west
as the next Pacific low pressure trough was moving onshore over WA,
OR and northern CA. West to northwest winds were breezy this afternoon
with gusts to 30 MPH. Lowest humidities were around 15 percent.

Forecast concerns will focus on strong winds, strong thunderstorms,
high elevation snowfall, and temperatures.

The upper level ridge will progress east into the Great Plains tonight
and Tuesday. Meanwhile, the Pacific trough and accompanying cold
front will move quickly east across the northern/central Rockies
Tuesday night, with a closed low forming over eastern MT/western
ND by Wednesday morning. Additional shortwave energy amplifies the
mean trough over the Rockies/High Plains Wednesday/Wednesday night.

Southwest winds will strengthen Tuesday morning west of the Laramie
Range, with the 700-800mb flow exceeding 45 kt. These strong winds
will eventually spread east of the Front Range late Tuesday afternoon
and especially Tuesday night and Wednesday morning with the passage
of the trough and cold front. Ahead of the front, a narrow plume of
mid level moisture in tandem with rather steep lapse rates will favor
isolated high-based thunderstorm development across east-central WY
into the northern NE Panhandle during the late afternoon. SPC Day2
outlook has a Marginal Risk for severe thunderstorms capable of wind
gusts in excess of 60 mph. The hail threat is non-zero and less than
an inch in diameter. Storms will linger until sunset when best forcing
and instability shifts further east.

Local random forest high wind probabilities continue to trend higher
(60 to 80 percent) for the southeast WY wind prones and adjacent
East Platte and Central Laramie counties. 850mb CAG-BRX and CAG-ARL
gradients rise above 60 meters by sunset Tuesday, and peak between
75 and 90 meters early Wednesday morning. Westerly 700-800mb flow
increases to 60 kt by 12Z Wednesday, decreasing after 18Z with the
low level gradients. Issued a High Wind Watch for WY Zones 106, 107,
110, 116, 117 and 118 from 3 PM Tuesday through 3 PM Wednesday.

Outside of the thunderstorms, lower elevation/valley rain showers
will taper off late Tuesday night, with snow showers persisting over
the higher elevations. A secondary shortwave will track to the south
of the CWA, with rain/snow showers redeveloping and moving east
through far southeast WY and the southern NE Panhandle Wednesday
afternoon/evening. Snow accumulations of 3 to 5 inches are forecast
for the Snowy/Sierra Madre mountains, with less than a half inch
elsewhere.

Mild to warm temperatures are forecast Tuesday with the 700mb thermal
ridge situated over western NE and strong southwesterly low level flow.
Highs Tuesday afternoon will be in the 70s along and east of I-25,
with 50s and 60s to the west. Wednesday will be colder with 700mb
temperatures between -6 and -8 degrees Celsius. Afternoon highs
will range from the 20s and 30s west to the 40s to mid 50s east.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM MDT Mon Apr 17 2023

Overall impact level remains low for the long term forecast period.
Discrepancies still remain in where long range models are placing the
upper level low Thursday and Friday, resulting in uncertainty in the
forecast. Most models have the low sitting right on the Canada/US
border at the intersection of Montana and North Dakota, which is much
too far north for major snow impacts in southeast Wyoming and the
Nebraska panhandle. Snow is not out of the picture, but overall
accumulations will likely be minimal, unless we see a drastic southerly
shift in the low location. The best timing for snowfall is Thursday
night into Friday morning as the low ingests moisture from the Gulf
and wraps it around into southeast Wyoming and western Nebraska as
it pushes off to the east. The precipitation may also start as rain
in some areas, it just depends on the timing of the front and when
the wraparound moisture reaches southeast Wyoming and western Nebraska.

Northwest flow keeps the area cold, below normal, through Saturday.
Sunday, very brief ridging develops over the area and brings temperatures
back near normal, 50s and 60s. Monday a shortwave pushes through, but
models don't have the location or strength nailed down yet. The
instability could result in rain showers, and even thunderstorms to
start the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1045 PM MDT Mon Apr 17 2023

Quiet, VFR conditions are expected to continue overnight. Winds will
pick up during the morning hours on Tuesday as a cold front is
expected to move across the area during the afternoon hours. This
frontal boundary will spark scattered showers and thunderstorms
through the mid afternoon hours and into the evening. Some storms
may contain strong, gusty winds. IFR conditions may be possible
in storms. Strong winds will continue overnight, especially at
KCYS and KLAR where winds may gust over 45 kts Tuesday night.

&&

.FIRE WEATHER...
Issued at 315 PM MDT Mon Apr 17 2023

Elevated fire weather conditions will continue this afternoon for portions
of Southeast Wyoming and the southern Nebraska Panhandle. Stronger winds
combined with warm temperatures and low humidity will create near-critical
fire weather conditions for the southern Panhandle where fuels are prime
for rapid fire growth. Widely scattered thunderstorms capable of strong
winds will develop across eastern Wyoming and the northern Panhandle
Tuesday afternoon ahead of a Pacific low pressure system and cold front.
Much cooler temperatures, gusty west to northwest winds, and scattered
rain and snow showers are expected Tuesday night and Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday afternoon through Wednesday
     afternoon for WYZ106-107-110-116>118.

NE...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for NEZ436-437.

&&

SHORT TERM...MAJ
LONG TERM...LK
AVIATION...SF
FIRE WEATHER...MAJ
Hazardous weather outlook, Apr 17, 10:03 AM MDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1003 AM MDT Mon Apr 17 2023

WYZ101>119-181615-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1003 AM MDT Mon Apr 17 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Elevated to near-critical fire weather conditions will prevail
Tuesday due to warm temperatures, gusty winds and low humidities.

Strong west to northwest winds will develop along and ahead of a
cold front Tuesday night and early Wednesday morning, especially
the wind prone areas as well as the adjacent lower elevations in
southeast Wyoming.

Snow showers Wednesday through Friday will result in some
accumulations over the mountains and neighboring valleys.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-181615-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
1003 AM MDT Mon Apr 17 2023

This hazardous weather outlook is for portions of Panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Elevated to near-critical fire weather conditions will prevail
Tuesday across central and southern portions of the Panhandle
due to warm temperatures, gusty winds and low humidities.

.Spotter information statement...

Spotter activation will not be required.

MAJ

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.